News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Phenytek/Dilantin 300mg to 600mg side effects


 onlydaughter - Sat Jan 17, 2009 5:50 pm

My fathers Dr. doubled his Phenytek medication over night from 300 to 600. We immediately noticed a change in my father. He had terrible headaches, dizziness and was very light headed. His mood seemed to change and he was lethargic and tired. He had been on the 300 mg for the past 3 years and when the Dr. doubled it to 600 mg - my Mom gave him that for 6 days. She called the Dr. with the side effect complaints and they re-set it at 400 mg.

Our questions is - would doubling the Phenytek cause my Father to have a mini stroke or seizure of some kind or what kind of SERIOUS side effects could be caused with this rapid increase in medication? He has since been checked for seizure and stroke but is still not the same man as before this sudden increase.

Thank you.
 John Kenyon, CNA - Fri Jan 23, 2009 11:33 pm

User avatar Hello -

While it is not impossible that your father may have suffered a stroke or other cerebrovascualr accident (CVA), it would not have been caused by the increased does of phenytoin. The symptoms described are certainly completely consistent with the doubling of phenytoin dose, and while you don't include a time line for this, especially how long ago the dose was reduced to 400, but eevn so, after having had it doubled and having exhibited significant intolerance, at 400 mg. your father may still be adjusting to the higher dose (which is still one-third again greater than the original one, to which he had adapted over a perdiod of years).

There's no indication in the literature that phenytoin might cause actual damage to the nervous system at these doses, so my suspicion is that he simply has a threshold of tolerance for the drug that is lower than what he's currently taking. I think you should discuss this continuation of the symptoms with his doctor, since they are consistent with the more annoying side effects of this drug. He may need to have it brought back down to the original 300 mg.

I hope this is helpful to you. Good luck to you and to your father. Please follow up with us here if needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here